Post



24 year old with bilateral red eyes of 5 days duration

Posted by admin@meditred.com - Posted on 09/26/2016 10:48:07 Cornea and External diseases


20160721_171419_HDR.jpg

24 year old african american patient presents with red teary eyes x 5 days . See attached photo


When and if steroids are indicated in her treatment?


What is the reason this patient can develop decreased vision?


2 month after the episode, she presents with dry eye. What is could have caused the dry eye ?



Leave a Comment:


Nishika Muddasani 10/09/2016 14:03:12

It's difficult to tell from the picture but it looks like there is corneal involvement in this patient along with conjunctivitis. The patient may have epidemic keratoconjunctivitis. The corneal involvement in this disease ranges from fine SPK to diffuse sub epi opacities. These corneal findings may be the cause of blurry vision. I agree that steroids should be used if severe membranous conjunctivitis occurs.

Sara Dela Rosa 10/08/2016 02:19:02

Great points in the previous comments. Would add that medications themselves can lead to decreased vision (eg ung application during day, etc). There is a nice paper (Cornea. 2007 Aug;26(7):778-81) that objectively measured qualities of the tear film in after acute conjunctivitis. Besides infectious conjunctivitis, this patient could also have an allergic or atopic conjunctivitis which may also be treated with steroids.

Audra Zimmer 10/07/2016 23:02:31

1. I agree with Dan that steroids can be used if it progresses to severe membranous conjunctivitis. HSV must be ruled out. I have also seen it prescribed for patient comfort however the patient must be made aware that the disease course will be longer if used. 2. The tearing and/or dry eye could decrease vision. Or, if the patient has photophobia they may not want to open their eyes much and may appear to have decreased vision. 3. If there were topicals used, they could have caused the dry eye. Part of the tear film is made by the conj which is disrupted when it is inflammed. That may have led to dry eye, as well.

Daniel Salisbury 10/05/2016 18:33:15

If disease progresses to severe membranous conjunctivitis, then topical corticosteroids can be used. Steroids can also be used if signs of iritis or subepithelial infiltrates are present.Diffuse epithelial punctate keratitis and erosions can occur over the central cornea; erosions can develop into subepithelial infiltrates; subepithelial infiltrates can persist for weeks to yearsEvaluate for membrane/pseudomembrane